Arkansas, 2024

Flash Flooding in Arkansas, March 15, 2024

March 15, 2024 · NWS SHV · 7 events in 4 counties and zones

Strong and deep convection became widespread over the Ark-La-Tex and downstream portions of southern Arkansas on March 15th. This occurred along an outflow boundary on the southwestern flank of a decaying MCS, and a favorable environment encouraged increased training over several hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Strong and deep convection became widespread over the Ark-La-Tex and downstream portions of southern Arkansas on March 15th. This occurred along an outflow boundary on the southwestern flank of a decaying MCS, and a favorable environment encouraged increased training over several hours. The mesoscale environment was characterized by ML CAPE of 1000-2000 J/kg, PWATs of 1.5-1.8 inches, and deep layer shear of 30-50 knots. In addition, a highly favorable coupled overlap of 850 mb convergence and 250 mb divergence helped to maintain deep convection. Convection trained from southwest to northeast, resulting in numerous reports of flash flooding across much of the Ark-La-Tex region with rainfall totals exceeding five inches in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Mar 15, 2:24 AM CST, 1 hour 51 minutes earlier.

Area forecast discussion, Mar 15, 2:24 AM CST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
324 AM CDT Fri Mar 15 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(Friday through Saturday)
Issued at 322 AM CDT Fri Mar 15 2024

Areas of showers and storms will continue to trek across the
ArkLaTex through the pre-dawn hours, capable of producing locally
heavy rainfall, frequent lightning, as well as hail and damaging
winds in some stronger storms. While these storms have trended
downward in intensity through the past several hours, a tornado or
two is still not out of the question, as the region remains
highlighted in the SPC's Severe Weather Outlook through dawn.

After daybreak, showers and storms will continue, migrating into our
northern Louisiana zones in earnest during the early morning and
pushing east through the afternoon, with zones north and west having
a brief window of opportunity to dry out during the afternoon and
early evening. Afternoon highs look to range from near 70 degrees
north to just below 80 degrees south, while mostly cloudy to
overcast skies prevent much in the way of diurnal warming. Storms
will continue to have the potential to become severe Friday,
primarily along and south of I-20, the primary associated threats
being damaging winds and hail.

The synoptic regime responsible for this activity will remain
relatively unchanged through the first half of the weekend, as the
large closed low over the northern Baja peninsula gradually meanders
into the desert southwest, while southwesterly flow aloft continues
to funnel moisture into our region. Storms will rebuild along and
south of the I-20 corridor into the evening hours before coming to
an end near midnight. Behind the departing rainfall, temperatures
will drop into the 50s north to lower 60s south.

As advertised, our active pattern will continue into Saturday, as
showers and storms remain possible through the day, once again
generally remaining south of the I-20 corridor before attempting to
spread further north into the afternoon hours. Continued prolonged
cloud cover will keep afternoon highs Saturday in the low to mid 70s
across the ArkLaTex.

All told, the storm total QPF values look to range between 1 and 2
inches through Sunday. Zones along and south of I-30 remain
highlighted in the Excessive Rainfall Outlook today, as well as
areas along and south of I-20 tomorrow. Precautions should always be
heeded in the event areas of flash flooding develop.

/26/

&&

.LONG TERM...
(Saturday Night through Friday)
Issued at 322 AM CDT Fri Mar 15 2024

With the upper level low still positioned over the Four Corners
Region and southwesterly flow becoming pseudo zonal aloft,
Saturday's showers and storms look to overtake the entire region
overnight into Sunday morning, before finally departing to the south
and east by Sunday evening, swept away by a surface cold front,
behind which surface high pressure builds in, centered over the
Central Plains. Upper level ridging will form over Texas on the east
side of the stubborn upper level low, and this ridging will make its
way east over the ArkLaTex as the week continues, followed by the
upper level troughing developed from the stubborn low which will by
this point genuinely be in motion.

The first half of the week will thus remain dry for the Four State
Region, while temperatures remain at or slightly below seasonable
values, with highs in the 60s to lower 70s and lows in the 30s and
40s, with some sites taking aim at dropping to near-freezing values
at least once more during the last week of astronomical winter.

The aforementioned troughing looks to advance into ArkLaTex airspace
Thursday, bringing with it returning rain chances overnight
Wednesday into Thursday, as showers and storms continue areawide
through to the end of this extended forecast period as the upper
level trough continues its push into the deep south.

/26/

&&

.AVIATION...
(06Z TAFS)
Issued at 100 AM CDT Fri Mar 15 2024

MVFR cigs have begun to develop early this morning across N LA and
Lower E TX, with these cigs expected to fill in and affect all the
region between 07-09Z. Meanwhile, convection has begun to increase
across NE TX into SW AR well ahead of a cold front that extended
farther NW from the N side of DFW into extreme SE OK and Wrn/Cntrl
AR. This convection should continue to expand while gradually
sliding SE across the region overnight, with IFR conditions
developing (including reductions to vsbys and wind gusts to
25-35kts). This convection should continue to slide SE across Deep
E TX and NCntrl LA after daybreak with the cold fropa, with
additional redevelopment possible behind the front through the
morning across E TX/N LA. The convection should finally diminish/exit
the region to the E into NE LA by/shortly after 18Z, although MVFR
cigs looks to linger over much of the region through the afternoon
except in LFK, where VFR conditions should return. These cigs
should eventually lower though after 00Z Saturday, with low
MVFR/IFR cigs returning to the area by the end of the 06Z TAF
period. S winds 6-10kts overnight, except gusty in/near the
convection, will become NNE 5-10kts following the fropa across E
TX/NW LA/SW AR. /15/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76  59  73  60 /  70  20  20  70
MLU  75  56  72  57 /  80  20  10  50
DEQ  71  50  72  52 /  20  10  10  40
TXK  72  54  70  56 /  40  20  10  50
ELD  72  51  72  54 /  70  10  10  50
TYR  74  59  70  58 /  40  20  40  70
GGG  74  58  71  58 /  50  20  30  70
LFK  80  63  74  60 /  80  20  50  80

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....26
AVIATION...15
Hazardous weather outlook, Mar 14, 10:49 AM CST, 17 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1149 AM CDT Thu Mar 14 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-151700-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
1149 AM CDT Thu Mar 14 2024

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...This afternoon and tonight.

Thunderstorm chances will begin to increase into the afternoon, with
the threat for severe weather increasing into the evening and
overnight hours. All modes of severe weather will be possible, with
damaging winds and large hail being the primary threat. However, the
tornado threat appears to be increasing, as low-level wind shear
values look higher than previously anticipated. Flash flooding may
also become a concern, as thunderstorms look to train in some
locations into the overnight hours.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Severe thunderstorm chances may linger into Friday morning, before
chances diminish into general thunder. These rain chances will linger
into the weekend, before a cold front drys things out to start the
new workweek.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

44

In the hours before

Special weather statement, Mar 14, 10:18 PM CST, 5 hours 57 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1118 PM CDT Thu Mar 14 2024

OKZ077-TXZ096-150445-
McCurtain OK-Red River TX-
1118 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN MCCURTAIN AND
NORTHWESTERN RED RIVER COUNTIES THROUGH 1145 PM CDT...

At 1117 PM CDT, Doppler radar was tracking a strong thunderstorm near
Blossom, or 10 miles northeast of Paris, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Idabel, Bagwell, Manchester, Valliant, Detroit, Deport, Millerton,
Garvin, Farmers Hill, Rufe, Negley, Woodland, Redland, Silver City,
Kanawha, Kiomatia, Slim, and Albion.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for southeastern
Oklahoma...and northeastern Texas.

&&

LAT...LON 3388 9531 3387 9530 3388 9528 3391 9528
      3389 9526 3389 9525 3393 9525 3396 9523
      3394 9516 3415 9515 3390 9478 3349 9531
TIME...MOT...LOC 0417Z 217DEG 41KT 3373 9537

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

53
Special weather statement, Mar 14, 10:30 PM CST, 5 hours 45 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1130 PM CDT Thu Mar 14 2024

ARZ051-150500-
Howard AR-
1130 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HOWARD COUNTY
THROUGH MIDNIGHT CDT...

At 1129 PM CDT, Doppler radar was tracking a strong thunderstorm over
Athens, or over Umpire, moving northeast at 45 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Umpire, Athens, and Burg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for southwestern
Arkansas.

&&

LAT...LON 3435 9394 3427 9394 3426 9392 3421 9392
      3417 9396 3418 9410 3419 9409 3419 9424
      3427 9424 3427 9426 3435 9426
TIME...MOT...LOC 0429Z 217DEG 41KT 3429 9407

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

53
Special weather statement, Mar 14, 10:45 PM CST, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1145 PM CDT Thu Mar 14 2024

OKZ077-TXZ096-150515-
McCurtain OK-Red River TX-
1145 PM CDT Thu Mar 14 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MCCURTAIN AND
NORTHWESTERN RED RIVER COUNTIES THROUGH 1215 AM CDT...

At 1142 PM CDT, Doppler radar was tracking a strong thunderstorm near
Manchester, or 19 miles southeast of Hugo, moving northeast at 35
mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Idabel, Manchester, Wright City, Valliant, Detroit, Millerton,
Garvin, Farmers Hill, Rufe, Woodland, Redland, Silver City, Kanawha,
Holly Creek, Kiomatia, Slim, Albion, and Golden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until midnight CDT for southeastern
Oklahoma...and northeastern Texas.

&&

LAT...LON 3395 9470 3364 9531 3388 9531 3387 9530
      3388 9528 3391 9528 3389 9526 3389 9525
      3393 9525 3396 9523 3394 9516 3416 9516
      3420 9513
TIME...MOT...LOC 0442Z 221DEG 29KT 3386 9522

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

53
Special weather statement, Mar 15, 12:26 AM CST, 3 hours 49 minutes before
Special Weather Statement
National Weather Service Shreveport LA
126 AM CDT Fri Mar 15 2024

ARZ059-070-TXZ097-112-150700-
Little River AR-Miller AR-Cass TX-Bowie TX-
126 AM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LITTLE RIVER...
NORTHERN MILLER...NORTHEASTERN CASS AND SOUTHEASTERN BOWIE COUNTIES
THROUGH 200 AM CDT...

At 126 AM CDT, Doppler radar was tracking a strong thunderstorm over
Redwater, or 10 miles southwest of Wake Village, moving northeast at
45 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Texarkana, Wake Village, Ashdown, New Boston, Nash, Hooks, Redwater,
Maud, Red Lick, Ogden, Mandeville, Genoa, Richmond, Leary, Mount
Pleasant, Domino, Pleasant Hill, Red Bank, Homan, and Pine Prairie.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3368 9417 3345 9373 3344 9371 3343 9372
      3344 9373 3344 9374 3343 9374 3321 9424
      3339 9451
TIME...MOT...LOC 0626Z 230DEG 38KT 3336 9427

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

53
Special weather statement, Mar 15, 1:22 AM CST, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Shreveport LA
222 AM CDT Fri Mar 15 2024

ARZ072-073-150800-
Union AR-Columbia AR-
222 AM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN UNION AND SOUTHEASTERN
COLUMBIA COUNTIES THROUGH 300 AM CDT...

At 222 AM CDT, Doppler radar was tracking a strong thunderstorm near
Atlanta, or 15 miles northwest of Junction City, moving northeast at
35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
El Dorado, Smackover, Norphlet, Calion, Village, Lisbon, Mount Holly,
Atlanta, Wesson, Hew Hope, Newell, Marysville, Cairo, Three Creeks,
Kenova, and Spotville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3329 9247 3301 9294 3302 9307 3306 9315
      3338 9300 3337 9279 3339 9276 3336 9266
      3337 9265 3336 9260 3338 9259 3336 9254
      3332 9252 3333 9250 3332 9249 3333 9248
      3332 9246
TIME...MOT...LOC 0722Z 217DEG 32KT 3312 9297

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

13
Special weather statement, Mar 15, 3:02 AM CST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Shreveport LA
402 AM CDT Fri Mar 15 2024

ARZ070-071-LAZ001-002-TXZ112-126-138-150930-
Lafayette AR-Miller AR-Bossier LA-Caddo LA-Harrison TX-Cass TX-
Marion TX-
402 AM CDT Fri Mar 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL MILLER AND
SOUTHWESTERN LAFAYETTE COUNTIES...NORTHWESTERN CADDO AND NORTHWESTERN
BOSSIER PARISHES...EASTERN MARION...SOUTHEASTERN CASS AND
NORTHEASTERN HARRISON COUNTIES THROUGH 430 AM CDT...

At 401 AM CDT, Doppler radar was tracking a strong thunderstorm near
Smithland, or 22 miles northeast of Marshall, moving northeast at 55
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Vivian, Plain Dealing, Oil City, Hosston, Rodessa, Ida, Gilliam,
Smithland, McLeod, Gray, Uncertain, Rocky Mount, Pleasant Valley,
Cavett, Canale, and Kiblah.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3267 9419 3279 9429 3315 9385 3282 9362
TIME...MOT...LOC 0901Z 237DEG 49KT 3279 9412

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

44

The radar

The Shreveport radar (KSHV), 132 km away, was scanning. The volume nearest the first event began at 10:16 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Union

When
March 15, 4:15 AM CST to 7:30 AM CST
Where
Union County, 0.58 mi E of Lisbon to 2.03 mi NW of El Dorado
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.270, -92.820

Several reports of flooding in El Dorado and the nearby Lisbon community.

Flash Flood, Union

When
March 15, 4:55 AM CST to 7:30 AM CST
Where
Union County, 1.38 mi N of El Dorado to 2.09 mi NW of El Dorado
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.220, -92.670

Numerous roads were flooded and closed throughout much of Union County with widespread rainfall amounts in excess of 5 inches.

Flash Flood, Columbia

When
March 15, 5:04 AM CST to 7:30 AM CST
Where
Columbia County, 0.58 mi W of Magnolia to 1.21 mi SW of Magnolia
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.270, -93.240

Numerous roads were flooded and closed throughout Columbia County with widespread rainfall amounts in excess of 5 inches and at least 2 high water rescues for stranded motorists.

Flash Flood, Lafayette

When
March 15, 5:15 AM CST to 7:30 AM CST
Where
Lafayette County, 1.16 mi E of Bradley to 2.71 mi SSE of Kizer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.100, -93.650

Numerous county roads in the southern part of Lafayette County were flooded and closed.

Flash Flood, Lafayette

When
March 15, 5:15 AM CST to 7:30 AM CST
Where
Lafayette County, 0.69 mi N of Gin City to 0.24 mi NE of Gin City
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.110, -93.720

A high water rescue was needed for a stranded motorist on Highway 160 near Gin City.

Flash Flood, Lafayette

When
March 15, 5:15 AM CST to 7:30 AM CST
Where
Lafayette County, 0.9 mi NE of Pleasant Vly to 1.48 mi ENE of Pleasant Vly
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.110, -93.810

Highway 160 West between Bradley and Doddridge was flooded and closed.

Flash Flood, Miller

When
March 15, 5:35 AM CST to 7:30 AM CST
Where
Miller County, 1.35 mi ENE of Doddridge to 1.22 mi ENE of Doddridge
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
33.090, -93.900

Multiple county roads near Doddridge were flooded and closed.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyWarnings in Arkansas, March 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1171045, 1171046, 1171047, 1171048, 1171049, 1171050, 1171051.